Alert archive / Colorado / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Denver/Boulder, CO

May 4, 2014Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 4, 2014, 4:27 AM MDT for Park County, Colorado. It took effect at May 4, 2014, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2014, 4:27 AM MDT (10:27 UTC)
In effect from
May 4, 2014, 12:00 PM MDT
Expired
May 4, 2014, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WWUS85 KBOU 041027
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
427 AM MDT SUN MAY 4 2014

COZ214-041900-
/O.NEW.KBOU.FW.W.0006.140504T1800Z-140505T0100Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
427 AM MDT SUN MAY 4 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
214...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 214...SOUTH PARK.

* TIMING...WIND WILL INCREASE WITH HUMIDITIES DROPPING BELOW 15
  PERCENT BY EARLY AFTERNOON. HUMIDITIES WILL INCREASE AROUND
  SUNSET THOUGH IT WILL REMAIN BREEZY THIS EVENING.

* WINDS...WEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS UP TO
  40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...THE COMBINATION OF WINDS...LOW HUMIDITIES...AND DRY
  FUELS WILL CREATE EXTREME FIRE DANGER THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

GIMMESTAD
2 follow-up statements
762 
WWUS85 KBOU 042208
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT SUN MAY 4 2014


COZ214-050100-
/O.CON.KBOU.FW.W.0006.000000T0000Z-140505T0100Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
408 PM MDT SUN MAY 4 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 214...

* AFFECTED AREA...FIRE WEATHER ZONE 214.

* TIMING...GUSTY WINDS WILL CONTINUE WITH LOW HUMIDITY.
  HUMIDITIES WILL INCREASE AROUND SUNSET THOUGH IT WILL REMAIN
  BREEZY THIS EVENING.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF WINDS...LOW HUMIDITIES...AND DRY
  FUELS WILL CREATE EXTREME FIRE DANGER THROUGH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
591 
WWUS85 KBOU 050055
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT SUN MAY 4 2014

COZ214-050200-
/O.EXP.KBOU.FW.W.0006.000000T0000Z-140505T0100Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
655 PM MDT SUN MAY 4 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 214...

WINDS WILL DIMINISH THROUGH THE REST OF THE EVENING WITH IMPROVING
HUMIDITIES.

MONDAY WILL FEATURE WARM AND BREEZY CONDITIONS AGAIN...BUT WINDS
SPEEDS WILL BE A LITTLE LIGHTER THAN THOSE OBSERVED TODAY.

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 4, 4:17 AM MDT, 10 minutes earlier.

Area forecast discussion, May 4, 4:17 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
417 AM MDT SUN MAY 4 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 335 AM MDT SUN MAY 4 2014

RIDGE AXIS WILL MOVE EAST OF COLORADO TODAY WITH A SLIGHT INCREASE
IN THE WINDS ALOFT. WE WILL STILL BE UNDER THE WARMEST AIR WITH A
WARMER START TO THE DAY AND BETTER MIXING. WILD CARD WILL BE THE
CLOUD COVER. IT LOOKS LIKE IT MAY NOT CHANGE MUCH TODAY WHICH
COULD TAKE A LITTLE OFF THE WARMTH...BUT IT ALSO DOES NOT LOOK TO
BE VERY THICK. CURRENT FORECAST STILL LOOKS GOOD FOR TEMPERATURES
A LITTLE WARMER THAN YESTERDAY. I DID INCREASE THE CLOUD COVER A
BIT MORE. LOW LEVEL AIR WILL BE AT LEAST AS DRY AS YESTERDAY AND
MAYBE A BIT DRIER...WE WILL SEE RED FLAG WEATHER CONDITIONS ACROSS
MOST OF THE AREA BUT FUELS ARE GENERALLY GREEN ON THE PLAINS AND
WITH SOME MOISTURE REMAINING IN THE HIGHER ELEVATIONS. LITTLE
RIBBON OF HIGHER THREAT IN BETWEEN. DECIDED TO ISSUE A RED FLAG
WARNING FOR SOUTH PARK WHERE THE FUELS APPEAR TO BE THE DRIEST...
AND HOLD OFF ELSEWHERE. FUEL CONDITIONS ARE PROBABLY HIGHLY
VARIABLE IN THE FOOTHILLS DUE TO SHADING AND VARIATIONS IN RECENT
PRECIPITATION.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 AM MDT SUN MAY 4 2014

SOUTHWESTERLY FLOW ALOFT WILL COVER THE CWA MONDAY THROUGH
TUESDAY NIGHT. AT 12Z WEDNESDAY MORNING...THEN UPPER TROUGH AND
CLOSED LOW WILL BE OVER UTAH. THE QG VERTICAL VELOCITY FIELDS SHOW
WEAK UPWARD MOTION FOR THE FORECAST AREA MONDAY THROUGH TUESDAY
NIGHT. THE LOW LEVEL PRESSURE AND WIND FIELDS POINT TO NORMAL
DIURNAL WIND PATTERNS IN THE LOWER LEVELS ALL FOUR PERIODS. THERE
IS LITTLE MOISTURE AROUND MONDAY THROUGH TUESDAY...WITH A BIT IN
THE UPPER LEVELS. BY TUESDAY NIGHT...IT INCREASES SOMEWHAT BUT
MAINLY IN THE MID AND UPPER LEVELS. THE BOUNDARY LAYER DEW POINTS
ARE PRETTY LOW IN THE TEENS TO 30 F FOR THE WESTERN TWO THIRDS OF
THE CWA MONDAY AND MONDAY EVENING. THE EASTERN THIRD HAS 30S F
PROGGED. ON TUESDAY INTO THE EVENING...READINGS ARE IN THE MID
TEENS TO MID 20S FOR MUCH OF THE CWA...WITH 30S AND LOWER 40S F
FOR THE FAR EAST. BY 12Z WEDNESDAY MORNING...THEY RANGE FROM THE
LOWER 50S F FOR THE NORTHEAST CORNER...TO THE TEENS F OVER PARK
COUNTY. THE ONLY CAPE PROGGED FOR THE CWA IS OVER THE NORTHEAST
CORNER BOTH LATE DAY MONDAY AND LATE DAY TUESDAY. THERE IS A TINY
BIT OF MEASURABLE RAINFALL ON THE QPF FIELDS TUESDAY NIGHT OVER
THE NORTHEAST CORNER. WILL LEAVE POPS OUT OF ALL AREAS FROM NOW
THROUGH TUESDAY NIGHT. FOR TEMPERATURES...MONDAY'S HIGHS LOOK TO
BE 0-1 C COOLER THAN TODAY'S. TUESDAY'S ARE 0-1.5 C COOLER THAN
MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE
SOUTHWESTERLY FLOW ALOFT IS PROGGED ON CONTINUE OF WEDNESDAY AND
WEDNESDAY EVENING. THE UPPER TROUGH MOVES INTO AND ACROSS
COLORADO LATE WEDNESDAY NIGHT INTO THURSDAY EVENING. THERE IS
NORTH-NORTHWESTERLY FLOW ALOFT ON FRIDAY...WITH NORTHWESTERLY
FLOW ON SATURDAY. THERE IS PRETTY DEEP MOISTURE PROGGED FOR THE
CWA WEDNESDAY EVENING THROUGH THURSDAY NIGHT. THERE IS A COLD
FRONT TO COME THROUGH WEDNESDAY NIGHT. POPS LOOK GOOD WEDNESDAY
AFTERNOON THROUGH THURSDAY EVENING.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 335 AM MDT SUN MAY 4 2014

VFR THROUGH TONIGHT. SOUTH WINDS WILL SHIFT TO WESTERLY WITH
MIXING THIS AFTERNOON. GUSTS IN THE 20 TO 30 KNOT RANGE ARE
POSSIBLE AND MAY CAUSE CROSSWIND ISSUES AT KDEN AND KAPA BETWEEN
18Z AND 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
SOUTH PARK...COZ214.

&&

SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...GIMMESTAD
Hazardous weather outlook, May 3, 10:48 AM MDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT SAT MAY 3 2014

COZ030>051-041700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT SAT MAY 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY WEATHER WILL CONTINUE FOR THE FORECAST AREA THROUGH WEDNESDAY
MORNING...BUT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS
OVER THE FAR NORTHEAST PLAINS LATE TUESDAY AFTERNOON AND EVENING.
TEMPERATURES WILL BE ABOVE SEASONAL NORMALS THROUGH TUESDAY.

THE NEXT STORM WILL MOVE IN AND BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS FROM WEDNESDAY AFTERNOON INTO FRIDAY MORNING.
TEMPERATURES WILL COOL TO BELOW SEASONAL NORMALS ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

Nearby

Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.